Alert archive / Michigan / Frost Advisories in 2022

Frost Advisory 3, NWS Gaylord, MI

May 23, 202219 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 23, 2022, 2:31 PM EDT for 19 counties in Michigan. It took effect at May 24, 2022, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 23, 2022, 2:31 PM EDT (18:31 UTC)
In effect from
May 24, 2022, 2:00 AM EDT
Expired
May 24, 2022, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS73 KAPX 231831
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
231 PM EDT Mon May 23 2022

MIZ016>018-021>024-027>030-032>036-041-042-099-240245-
/O.NEW.KAPX.FR.Y.0003.220524T0600Z-220524T1200Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Gladwin-Arenac-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, 
Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, Standish, and Charlevoix
231 PM EDT Mon May 23 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation
  late tonight into early Tuesday morning.

* WHERE...Most of Northern Lower Michigan.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
189 
WWUS73 KAPX 240109
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
909 PM EDT Mon May 23 2022

MIZ016>018-021>024-027>030-032>036-041-042-099-240915-
/O.CON.KAPX.FR.Y.0003.220524T0600Z-220524T1200Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Gladwin-Arenac-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, 
Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, Standish, and Charlevoix
909 PM EDT Mon May 23 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 23, 1:00 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 23, 1:00 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
100 PM EDT Mon May 23 2022

.UPDATE...
Issued at 957 AM EDT Mon May 23 2022

Large area of strong high pressure is centered directly over
Wisconsin and Michigan this morning...resulting in mainly clear
skies across much of both states. After a frosty start for much of
our area...patchy early morning fog has lifted and temps are
warming thru the 40s and into the 50s...on their way up to
afternoon highs in the lower 60s for most of our area. Expect
nearly full sun today with winds out of the north AOB 10 kts.
Enjoy the sunshine!

&&

.NEAR TERM...(Today through Tonight)
Issued at 328 AM EDT Mon May 23 2022

...Chilly again tonight...

High Impact Weather Potential...Frost possible tonight,
especially ne lower MI.

Surface high pressure is advancing east across WI. This high moves
overhead this morning, and then stalls. Aloft, 500mb troffing is
seen over the Rockies and high plains, with ridging off the east
coast. We have wsw flow in place at 500mb in northern MI.

Our airmass remains somewhat cool for late May, but quite dry.
This will become more evident today, as diurnal heating/mixing go
to work on shallow marine moisture. A fog/stratus deck has been
slowly growing over parts of Cheboygan and Presque Isle Cos.
Otherwise, some mid clouds are seen in parts of nw lower MI. The
fog/stratus will aggressively mix out this morning. Patchy mid-
clouds will linger, mainly near and south of a TVC-Tawas line. But
otherwise, more sun than yesterday, which will contribute to
somewhat milder temps. For land management/fire wx types, RH
values will be near critical thresholds, though temps and winds
will be well short.

Tonight, convection will be increasing in the central plains, as
upper troffing eases eastward. Mid and high clouds will make a
bit more of a push back into the sw half of the forecast area.
Between warmer daytime temps and a bit more cloud cover, temps
should not drop as far as this morning. That said, winds are still
light, and a dry BL will be conducive to temp falls through
thinner spots in the cloud cover. Patchy-to-areas of frost are
expected in ne lower MI. A frost advisory seem likely to be
needed, mainly along and east of I-75. Given frost/freeze
headlines are ongoing for this morning, will not issue any
new advisories at this time.

Max temps today mainly near 60f to the lower 60s. Lows tonight in
the 30s to around 40f.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 328 AM EDT Mon May 23 2022

High Impact Weather Potential: Monitoring potential for locally
heavy rainfall Wednesday into Wednesday night...

Pattern Synopsis/Forecast:

Last 24-48 hours has seen the upper level pattern across the CONUS
and points upstream through the north central Pacific become less
amplified with time. Niblet of energy in the northern stream of the
flow dug into the Upper Great Lakes, drawing seasonably cool air
(and frost/freeze concerns) into the region to wrap up an eventful
weekend. Tail end of a 120+kt jet moving by to our north tonight,
though bulk of the upper level divergence with this feature remains
to our south across the Ohio Valley, where cloud cover/moisture is
more abundant (we are sitting pretty under subsidence, evident as a
spiffy dry slot on WV imagery...allowing some showery activity
trekking in with the trough axis to die off relatively quickly).
Troughing remains in place over the Gulf as of 0z/22....with a
surface low over NE Alabama and also just off the coast of the
Florida Panhandle...with a surface cold front extending from
Louisiana up through the Appalachians and along the New England
coast...more or less along the warm side of the BCZ aloft.
Upstream...surface high pressure encompasses the majority of the
central CONUS and Midwest beneath height falls aloft...as a niblet
of energy sliding down into the Rockies leads to a surface low over
central Wyoming. Some semblance of a surface boundary is noted
across the northern Canadian Prairies, nearing the south side of
Hudson Bay for the eastern extent....associated with some niblets of
energy sliding by in the northern stream. Further upstream...as
smidgen of ridging slides into the Pacific Northwest behind the
aforementioned Rockies niblet...broad upper low is attempting to
split a bit, setting up some energy in the Gulf of Alaska but also
hanging back south of the Aleutians...with some semblance of ridging
trying to develop south of this, along with a 140+ kt upper level
jet max.

Going forward...will look for surface high pressure to drift
overhead...as slight upper level ridging slides into the region.
Niblet of energy in the Rockies attm begins to slide eastward,
uneventfully scraping by our northern regions through Monday night
and Tuesday. Longer-wave troughing holds on a little longer across
the western US as additional niblet energy dives into the back of
the trough...allowing for this troughing to deepen across the
central Plains going into Tuesday. This should drive surface
cyclogenesis across this same region...as well as amplifying the
downstream ridge over the Great Lakes. As the surface system lifts
northnortheastward along the baroclinic zone...will look for a
tightening pressure gradient along with isentropic
ascent...indicating something of a dreary/wet day for northern
Michigan, as a warm front lifts into the region later Wednesday
into Wednesday night. Some uncertainty still remains in the exact
evolution/timing of this system...which will have some impact on
things like temperature and winds...if not precipitation as well.

Primary Forecast Concerns: Winds through the period...low
afternoon RHs Tuesday?...rain/storm potential through the
period...including heavy rain potential...?

Winds for most of the day Tuesday across the area should be
relatively unassuming, with even some potential for lake breeze
development during the afternoon, as things should remain pretty
light overall for most of the day...though we should start to get
into more of an easterly component late in the day into Tuesday
night as the surface low lifts northward from the central Plains/Mid-
MS Valley. Some uncertainty in how quickly the surface low heads
north toward us will lead to some uncertainty in how quickly the
winds will pick up...but will ultimately look for winds to pick up
with time Tuesday night into Wednesday. It should become a little on
the breezy order Wednesday into Wednesday night as the surface low
passes by to our west (as it appears to attm...but will have to
monitor this going forward). Strongest winds may be later Wednesday
into Wednesday evening...assuming the current forecast holds...with
increasing uncertainty with time in how strong winds remain,
depending on where the surface low tracks beyond Wednesday night.
Earlier in the day Wednesday, there are some signals we could mix up
toward 5kft or so, which could bring down some 20+kt winds...though
as stronger winds move in aloft, there are signals for warm
advection aloft to outpace surface heating/mixing...such that we
may not be able to mix down much of the stronger winds (even 30-
40+kts at 925mb later Wednesday evening). Will keep an eye on it,
though.

Low afternoon RHs may again be an issue Tuesday as we begin to clear
out after some morning mid/high cloudiness as the niblet passes by
to our north...noting that we should be under subsidence aloft
Tuesday, as the jet lifts north of the area, with surface high
pressure still largely in control...in combination with the
lingering cold/dry air mass from Canada. (We won't really be getting
much into the warm advection till later Tuesday evening into Tuesday
night.) Will not be entirely surprised if dewpoints drop off into
the upper 20s in the afternoon...with afternoon highs in the mid to
upper 60s as we should remain pretty clear overall; suspect high
clouds that attempt to move in will initially have a bit of a rough
go with the dry air mass still largely in place. For now will not
totally bottom out afternoon dewpoints...but will leave them a
little lower than consensus guidance.

Antecedent dry air mass looks to slow onset of precip Tuesday
night, and perhaps into part of Wednesday as well...though top-down
saturation will eventually win out Wednesday, given a number of
factors supportive of precipitation development... Lift/upward
motion should be plentiful, noting warm advection/isentropic ascent
and right entrance region jet dynamics in the vicinity through
Wednesday night. Still seeing signals (perhaps strong signals) for
mid-level fgen later Wednesday into Wednesday night, more or less
coincident with the warm front moving into the region...which could
signal a potential uptick in activity for that portion of the
forecast. Though moisture does appear to be on the increase (perhaps
slowly initially), highest moisture content air appears to arrive
later in the day Wednesday into Wednesday night...with pwats
potentially in the 1.5" range (anomalously high for this time of
year). Given that the highest moisture content air arrives right
around the same time as the strongest signals for best forcing...do
have some concerns for heavier rainfall across the area...perhaps
near the Tip of the Mitt and/or E. UP, closer to the better
forcing...though couldn't rule out that it sneaks a little further
south. Theta-e advection implies some instability...so
some embedded thunder is possible... and warm cloud depths should be
at least 3km, supportive of more efficient warm rain processes.
Bottom line...will be looking for widespread rainfall developing
Wednesday, which may be delayed until later in the day (given some
uncertainty in how quickly things will saturate, and won't be
surprised if later shifts slow onset more than I did, if current
trends continue)...but locally heavier rainfall totals are possible,
particularly toward the Tip of the Mitt and the eastern UP where
signals seem to come together best for enhanced rainfall attm. Will
be something to keep an eye on going forward.

.LONG TERM...(Wednesday night through Sunday)
Issued at 328 AM EDT Mon May 23 2022

High Impact Weather Potential: Minimal attm...

Pattern Synopsis/Forecast:

Going into the latter half of the week...things become more
uncertain regarding the evolution of the upper level pattern...which
will have repercussions on our weather. The largest bit of
uncertainty is in how quickly the troughing to our west moves
through...and whether or not the southern portion of the trough gets
cut off over the Great Lakes (which would be slow to get rid of, and
would typically lead to a cooler and drearier end to the week...).
The quicker solution would be warmer to some extent...as upstream
height rises would occur quicker...but we would have a greater
potential of gusty winds on the backside of the system for the end
of the week as well. Upstream pattern is largely similar going into
the weekend...with some semblance of troughing in the western US and
ridging across the central CONUS...but that potential cut-off low
could throw a sticky wicket into the forecast, at least, for the
start of the weekend....with somewhat more agreement toward the end
of the deterministic runs in bringing a niblet into the Upper
Midwest for the latter half of the upcoming 3-day holiday weekend
next weekend (though I suspect we'll have to wait and see how the
end of the week pattern evolves before we can say with any certainty
how next weekend will look). Even so...things could become more
active across the central US/Midwest going into next weekend, though
exactly where the activity ends up occurring will be somewhat
uncertain till guidance gets a better handle on things. Will have to
keep an eye on things...and will plan to let consensus guidance ride
for now in the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM EDT Mon May 23 2022

Strong high pressure will remain over Michigan thru Tuesday
afternoon...providing VFR conditions at all Northern Lower
Michigan TAF sites for the next 24 hours with no precip expected.
Northerly winds at 10 to 20 kts will become light/calm tonight...
and will then begin to shift to the E/NE under 10 kts on Tuesday.

&&

.MARINE...
Issued at 328 AM EDT Mon May 23 2022

Light winds and minimal waves into Tuesday, as high pressure
becomes parked overhead. Easterly winds will ramp up Tue Night
into Wednesday, and advisories are likely to be needed mid-week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...JZ
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MLR
MARINE...JZ
Hazardous weather outlook, May 23, 6:47 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
647 AM EDT Mon May 23 2022

MIZ016>018-020>036-041-042-086>088-095>099-241200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
647 AM EDT Mon May 23 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Additional frost is possible late tonight, especially near and
east of I-75 in northern lower Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms and locally heavy rain are possible Wednesday and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
647 AM EDT Mon May 23 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JZ

Nearby

Frost Advisories in Michigan, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.